Be proactive to avoid altitude sickness
DEAR DOCTOR K:
I'll be doing some high-altitude climbing this summer. What can I do to avoid altitude sickness?
A few months ago I faced the same question myself. I was going to be climbing in the mountains of South America. From past experience, I knew I wouldn't feel very good once I got above 8,000 feet.
At higher altitudes, there is less oxygen in the air. At altitudes above 8,000 feet, you may develop uncomfortable or dangerous symptoms.
The first and mildest symptoms of altitude sickness are headache, fatigue, diminished appetite (developing sometimes into nausea and vomiting), feeling lightheaded and unsteady on your feet, and having trouble falling asleep and staying asleep.
More severe symptoms -- brain and lung symptoms -- also can develop at high altitudes. Mild fatigue can turn into extreme fatigue. You can have trouble walking normally. You can become confused and start acting like you're drunk even if you haven't had a drop of alcohol. You can become unusually irritable.
If the lungs start filling with fluid from high-altitude sickness, you can become unusually breathless and start coughing for no good reason. The severe brain and lung symptoms can become fatal without treatment.
So, you're smart to be proactive about avoiding altitude sickness. Here's what I recommend, which is the same advice I followed myself:
-- Gradual changes in altitude will help your body adapt, so do not increase your altitude by more than 1,000 feet per night.
-- Each time you increase your altitude by 3,000 feet, spend a second night at this elevation before going farther.
-- Limit your physical exertion to reasonable levels during your first few days of ascent to altitude.
-- Drink plenty of fluid during your altitude exposure.
-- If you develop early signs of altitude sickness, immediately stop ascending, or descend to an elevation where you last felt well. Otherwise, your symptoms may worsen or become deadly.
If you have had altitude sickness in the past, talk to your doctor before returning to a high altitude. You may have the option of taking preventive medication. Mild symptoms (particularly sleep disruption, but possibly other symptoms as well) can be limited. Acetazolamide (Diamox, others) or the corticosteroid dexamethasone can help, but these drugs do not prevent serious forms of altitude sickness.
If you previously developed a condition in which fluid entered your lungs at high altitudes, a calcium-channel blocker or long-lasting beta agonist (or both) may be prescribed.
Symptoms of altitude sickness can be difficult to recognize in oneself. Keep an eye on your climbing companions and ask them to keep an eye on you.
On my recent trip, I did develop mild altitude sickness at 9,000 feet, which became more severe at 11,000 feet. Acetazolamide gave me relief. And I decided that I've reached the point in my life when self-preservation trumps my spirit of adventure: I won't be venturing that high again.
(Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.)
** ** **
COPYRIGHT 2012 THE PRESIDENT AND FELLOWS OF HARVARD COLLEGE
DISTRIBUTED BY UNIVERSAL UCLICK FOR UFS